Although muscle weakness in HIV/AIDS patients can be the result of severe muscle wasting from infection, nutritional deficiency, or nervous system involvement, skeletal muscle disease occurs in the setting of HIV infection. The most common muscle disorders in HIV patients include nucleoside reverse transcriptase inhibitor (NRTI) myopathy, HIV myopathy, and muscle infections. Other muscle disorders including rhabdomyolysis, non-Hodgkin lymphomas, and myasthenia gravis have also been reported.
The distinction between muscle pain and muscle weakness is an important initial step in the evaluation of patients with muscle complaints. Symptoms of acute HIV seroconversion include fever, arthralgias, and myalgias. In the current era of HAART, chronically infected patients who have discontinued antiretroviral medications are at risk for the development of symptoms consistent with HIV seroconversion syndrome as the viral load rebounds. This can occur as early as 1 week after cessation of HAART.
Patients with long-standing HIV infections may have muscle symptoms secondary to autoimmune phenomena, infections, or adverse drug effects. Muscle pain in the setting of elevated levels of serum muscle enzymes should prompt an evaluation of all medications. Statins are a common cause of myositis in HIV patients.
Complaints of muscle pains of varying duration have been reported in as many as 30% of HIV-infected patients in several cohorts. The pathophysiology is unclear. At times these myalgias can be localized. Analgesics are often quite useful. Some clinicians recommend strategies similar to those for patients without HIV who have fibromyalgia.
While weakness due to central or peripheral nerve involvement is always possible in the setting of HIV, weakness due to involvement of muscle tissue should not be overlooked. Muscle weakness or evidence of muscle damage identified by elevated serum creatinine kinase may have numerous causes in HIV patients. Biopsy of affected muscles is an important part of the evaluation. The myopathies may be divided into those with biopsy-proven inflammation and those with tissue necrosis accompanied by minimal inflammatory infiltrates.
NRTI myopathy was initially described as a complication of zidovudine therapy. This condition resembles HIV myopathy and idiopathic polymyositis. In addition to weakness, patients may first complain of myalgias, muscle tenderness, and proximal muscle weakness. Patients have generally been receiving NRTI therapy for months prior to symptom onset. Creatine kinase levels are elevated up to 10-fold. Electromyographic studies may be normal or demonstrate mild myopathic changes. Histopathologic studies indicate that NRTIs disrupt skeletal muscle mitochondrial function, yielding characteristic “ragged-red” fibers on biopsy. The quantity of ragged fibers present correlates loosely with the clinical severity of weakness.
All nucleoside analogues preferentially inhibit reverse transcriptase. Some of these medications also inhibit other DNA polymerases, including mitochondrial DNA polymerases. This type of mitochondrial toxicity can be the cause of myopathy, as well as other drug-induced complications such as a demyelinating polyneuropathy (similar to Guillain-Barré syndrome) and hepatic steatosis. When NRTI myopathy is diagnosed, cessation of therapy leads to normalization of serum creatine kinase levels within several weeks, presaging return of power to affected muscles in subsequent months. If there is no response to discontinuation of the drug, it is likely that HIV myopathy (see below) is present. For acute symptoms, nonsteroidal anti-inflammatory drugs may help relieve the myalgias. Although there has been some evidence to suggest that carnitine may prevent the development and progression of NRTI myopathy, the clinical efficacy of this treatment is unknown.
HIV-associated myopathy may resemble idiopathic polymyositis. Typical presentations include myalgias, muscle tenderness, and symmetric proximal muscle weakness, particularly in the lower extremities. Although this myopathy may be the presenting symptom of HIV, it does not appear to be related to the level of immunosuppression; it has been described both early and late in the course of HIV infection. Differentiating between HIV myopathy and NRTI-associated myopathy can be difficult because the clinical presentations of these 2 disorders (including elevation of muscle enzymes up to 10-fold) are similar. Electromyography and muscle biopsy demonstrate myopathic changes (ie, increased insertional activity, fibrillation, and polyphasic potentials characteristic of membrane irritability). Histologic changes on biopsy include a mononuclear cell infiltrate accompanied by some perivascular and interfascicular accumulation of inflammatory cells. Some clinicians have posited a causative role for malnutrition, with HIV simply exacerbating the dietary deficiency. A similar biopsy pattern has been described in patients experiencing clinical signs of HIV-associated wasting syndrome. The prognosis of HIV myopathy is generally better than polymyositis with some cases resolving spontaneously. Several case studies have demonstrated therapeutic benefit from glucocorticoids. Generally, therapy is initiated with prednisone at 1 mg/kg/d. Normalization of muscle enzymes and improvement in strength generally occur in 1–2 months. Upon full recovery, prednisone is gradually tapered and the patient is closely monitored for signs and symptoms of recurrent disease. Alternative diagnoses and glucocorticoid myopathy should be considered in patients who do not respond to glucocorticoids. In patients who are truly nonresponsive to glucocorticoids, other therapies, including intravenous immune globulin, methotrexate, and azathioprine, have all been tried.
Finally, the rare condition known as nemaline rod myopathy has been observed in HIV-infected patients as well as in individuals without HIV. Both congenital and acquired forms of this disease exist. Presenting symptoms and signs include a slowly progressive proximal myopathy; mildly elevated creatine kinase; and a biopsy revealing type 1 muscle fiber atrophy and small, punctate rods and vacuoles within myocytes. Inflammatory changes, if present, are generally mild. A clear therapeutic strategy for this condition has not been defined, although in some cases a response to glucocorticoids in doses similar to those used for HIV myopathy has been observed.
An inflammatory muscle disease clinically indistinguishable from polymyositis in HIV-negative persons has been described in HIV-infected persons. Thus, the picture of progressive proximal muscle weakness, either subtle or dramatic, with minimal myalgias should prompt consideration of polymyositis. Inflammation-induced necrosis yields elevated serum muscle enzymes. Electromyographic evaluations demonstrate patterns of muscle dysfunction identical to those of idiopathic inflammatory myopathy (see Chapter 27). Confirmation of the diagnosis by muscle biopsy is important because therapy involves pharmacologic immunosuppression. The electromyogram can direct the clinician to biopsy muscle groups most affected, thus lowering the risk of false-negative results due to sampling bias. On biopsy, myositis manifests predominantly as a CD8+ lymphocytic infiltrate among myofibrils of varying states of destruction and regeneration.
Regardless of the person’s state of HIV-induced immunosuppression, immunotherapy with glucocorticoids is a cornerstone of therapy. Patients with CD4 counts <200 cells/mL should receive prophylaxis against Pneumocystis jiroveci (formerly carinii) when using any immunosuppressive agent. Some patients may require adjunctive therapy either to control symptoms or to facilitate tapering the glucocorticoid regimen. In these cases, methotrexate or azathioprine are the agents used most often. Patients with HIV infection are susceptible to bone marrow suppression and may require hematologic growth factors while undergoing immunosuppression.
An infectious myositis (pyomyositis) presents as a deep muscle abscess caused by pyogenic bacteria. Patients complain of focal myalgias, swelling, and tenderness, localizing to the region of the affected muscle, frequently associated with fevers. True weakness is relatively uncommon. Muscle enzymes may not be elevated depending on the volume of muscle involved, but leukocytosis is typical. Persistence of localizing symptoms merits further evaluation with ultrasonography or MRI. S aureus is the most common etiology of pyomyositis, although other bacteria such as Salmonella, Streptococcus pyogenes, Mycobacterium tuberculosis, and Nocardia have also been described. Surgical incision and drainage or drainage by percutaneous interventional radiology often is necessary as an adjunct to parenteral antibiotics.
Non-Hodgkin lymphoma may present as a painful muscle mass that needs to be distinguished from other localized muscle masses including pyomyositis and deep venous thrombosis. MRI may be useful in distinguishing infections from neoplasms. A hyperintense ring around a mass on T1-weighted images favors infection due to pyomyositis.